Michigan, 2023

Flooding in Michigan, April 12 to 25, 2023

April 12 to 25, 2023 · NWS MQT · 9 events in 9 counties and zones

Rapid melting of much above normal snowpack caused widespread, and at times, extensive flooding over portions of west and central Upper Michigan from the 12th into the 25th. Extensive impacts from the flooding caused Governor Whitmer to declare a state of emergency declaration for eight counties in west and central Upper Michigan on the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56 million
Crop damage
$700,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Rapid melting of much above normal snowpack caused widespread, and at times, extensive flooding over portions of west and central Upper Michigan from the 12th into the 25th. Extensive impacts from the flooding caused Governor Whitmer to declare a state of emergency declaration for eight counties in west and central Upper Michigan on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 11, 6:23 PM EST, 5 hours 37 minutes earlier.

Area forecast discussion, Apr 11, 6:23 PM EST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
723 PM EDT Tue Apr 11 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 212 PM EDT TUE APR 11 2023

Water vapor imagery tells the tale this afternoon as moisture is
plentiful aloft, but the air at the surface is pretty dry. While it
is mostly cloudy, ceilings are all above that which is detectable by
ASOS/AWOS, and BUFKIT soundings show that the only high RH layers
are 500mb and above. This is limiting radiational heating somewhat,
but with temperatures at the office in Negaunee hitting 60 degrees
just shy of 18Z, short term guidance has had a pretty decent handle
on temperatures. With weak surface ridging moving over the UP, winds
slacken somewhat, allowing for some lake breeze potential along Lake
Superior, which will limit the highs along the shoreline. This
results in forecast highs in the mid 60s to low 70s for much of the
UP, with the Lake Superior shoreline only in the 50s to lower 60s.
Dew points are another issue altogether though, as dew points range
across the 30s this afternoon, which is pretty much the minimum of
model guidance. This evening, skies should clear out in response to
the ridging, though warm advection and southwesterly flow in the low
to mid levels will keep temperatures from bottoming out below
freezing.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 241 PM EDT TUE APR 11 2023

Medium range guidance is in good agreement showing a slowly
progressive pattern across N America over the next 7 days or so. Mid-
level ridge currently extending from the southern Rockies to the
Northern Plains, where positive height anomalies are around 240m,
will shift e to the Great Lakes for Wed, then to se Canada and New
England by the end of the week. Upstream, a mid-level trof moving
over the western U.S. on Wed will shift e and reamplify/deepen over
the Mississippi Valley/Great Lakes region this weekend into early
next week. For Upper MI, this pattern evolution will generally
support continued unseasonably warm and dry conditions for the next
several days as ridging moves across the area. As the trof now off
the West Coast moves to the Mississippi Valley/Great Lakes and
reamplifies/deepens into the closed low over the weekend, pcpn will
enter the picture again and temps will trend downward over the
weekend with blo normal temps prevailing at least into early next
week. Rivers have already begun responding to increasing snowmelt,
and all rivers/streams will be running high in the coming days with
some exceeding flood stage. Fortunately, no rain is anticipated for
the next several days to accelerate and exacerbate rising water
levels. However, there is some potential for moderate/heavy rainfall
over the weekend, and if that does occur, flooding issues will
increase substantially.

Dry weather will continue Wed into Thu as ridging shifts across the
Great Lakes region. A shortwave moving around the ridge from the
Canadian Prairies early Wed to southern Hudson Bay and Quebec on Thu
will complicate temps as it sends a weak, dry cold front south into
Upper MI for Thu, leading to a sharply cooler day near the Great
Lakes. Even on Wed, temp fcst near Lake Superior is complicated by a
weak pres gradient that will support lake breeze development in the
mid to late afternoon. Gradient winds will be sw on Wed and
southerly on Thu, so it will be cooler near Lake MI on both days.
850mb temps peaking at 14-16C will support temps well into the 70s
Wed/Thu with even a few lower 80s possible. This warmth on Wed will
likely reach most locations near Lake Superior before the lake
breeze develops. Thu will be cooler near Lake Superior as winds
should be light onshore to start the day or developing onshore
during the morning due to the passage of the weak cold front, and
this onshore flow will only be enhanced by developing lake
breezes. Compared to Wed, there will be a much greater difference
in max temps across the area on Thu with likely at least a 35
degree F difference, ranging from lower 40s across the tip of the
Keweenaw to the upper 70s inland south central.

The mid-level trof emerging from the West Coast and moving across
the Rockies and toward the Plains will work to shift frontal
boundary back to the north Thu night/Fri. This will allow warmer
conditions to spread back toward Lake Superior on Fri, but winds
will probably retain more of an easterly component across the
Keweenaw keeping temps still cool there. Southerly gradient winds
off of Lake MI will also keep conditions cooler across the eastern
fcst area. Away from marine influences, highs will be in the 70s F.
Any pcpn that develops as the front shifts back north should stay nw
and north of Upper MI.

Over the weekend, the mid-level trof moving out over the Plains will
reach the Upper Mississippi Valley/Great Lakes where it will take on
a negative tilt and subsequently reamplify/deepen into a closed low
over the Great Lakes late weekend into early next week. A least a
couple of shortwaves interacting within this deepening trof will
determine the coverage/intensity/location of heavier/more persistent
rainfall this weekend. Heavy rainfall could certainly occur given
ensemble means showing precipitable water rising near an inch or 200-
250pct of normal. There are several ensemble members from the
EPS/GEFS/GEPS that have pcpn amounts over 1 inch during the weekend,
especially over western Upper MI. That would certainly increase
flooding issues if that does occur. Colder air will arrive later in
the weekend into early next week, resulting in a transition to snow
which will become lake enhanced off of Lake Superior under deep
cyclonic flow and wraparound caa around mid-level low developing
over the northern Great Lakes. Lower level flow will likely be nw
which would especially favor western and nw Upper MI for heavier
snowfall due to upslope enhancement. Depending on how the shortwave
interactions occur in the deepening trof and where the developing
mid-level low is positioned, there is some potential that
significant snowfall could occur. Snow will continue into Mon and
maybe even linger into Tue, depending on how much the pattern
progression slows down due to amplification over N America.
&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 723 PM EDT TUE APR 11 2023

VFR conditions are expected at all TAF sites through the TAF period.
A low level jet will move overhead this evening and overnight and
TAF sites can expected low level wind shear. Otherwise, light winds
from primarily the south overnight will shift to the southeast or
westerly during the day Wednesday.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 446 AM EDT TUE APR 11 2023

With an unseasonably warm air mass spreading over Lake Superior for
the next several days, the resulting increased stability over the
chilly lake waters will work to limit gustiness and wave activity.
Stable conditions and lighter winds, mostly under 20kt, are
expected going into the weekend. There may be some locally higher
wind gusts at times, such as late Thu/Thu night over far western
Lake Superior (NE up to 25kt) and late Fri/Fri night over eastern
Lake Superior (southerly up to 25kt). The next important low pres
system will move into the Great Lakes region over the weekend.
Expect increasing winds at that time, but mainly on Sun as influx
of colder air leads to unstable conditions returning over the
lake. NW winds have a decent chc of ending up at low end gale
force at some point Sun into Mon.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...GS
LONG TERM...Voss
AVIATION...JTP
MARINE...Voss
Hazardous weather outlook, Apr 11, 2:22 PM EST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
322 PM EDT Tue Apr 11 2023

MIZ001>007-009>014-084-085-121930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
322 PM EDT Tue Apr 11 2023 /222 PM CDT Tue Apr 11 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Water levels will continue to increase on rivers, streams, and
other low-lying areas as snow melt continues due to unseasonable
warmth.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Substantial snowmelt is expected this week due to a prolonged
period of unseasonably warm weather, leading to rising water
levels on rivers and streams and other low-lying areas. Localized
minor flooding is expected along rivers and creeks that typically
experience spring snow melt flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report flooding resulting from
rising water levels.

LSZ162-240>251-263>267-121930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
322 PM EDT Tue Apr 11 2023 /222 PM CDT Tue Apr 11 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-121930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
322 PM EDT Tue Apr 11 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

GS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Marquette

When
April 12, 12:00 AM EST to April 24, 12:00 AM EST
Where
Marquette County, 2.32 mi S of Witch Lake to 0.32 mi E of Mc Farland
Cause
Heavy Rain / Snow Melt
Property damage
$7.0 million
Reported by
Department of Highways
Coordinates
46.247, -88.025

Fairly widespread flooding was observed across a large portion of Marquette County with flooding observed along the Chocolay, Escanaba and Michigamme Rivers. Some of the most severe and longest-duration flooding was along the Michigamme River near Republic and Witch Lake. On April 24th Marquette County officials described extensive and significant flooding damage to 25+ roads and 7+ crossings with damage estimates exceeding $7 million. Marquette County was added to the state of emergency declaration on 4/21 by Governor Whitmer to aid in flood recovery efforts.

Flood, Houghton

When
April 12, 12:00 AM EST to April 24, 12:00 AM EST
Where
Houghton County, 1.19 mi SE of Osceola to 3.38 mi NNW of White
Cause
Heavy Rain / Snow Melt
Property damage
$18 million
Reported by
Broadcast Media
Coordinates
47.206, -88.455

A flash flood impacted the Lake Linden, MI area early on April 12th after a culvert under railroad tracks failed and released a flood wave resulting in an estimated $150,000 in|damages. The flooding prompted a state of emergency declaration for Houghton County by Governor Whitmer. The culvert was recently installed as part of repairs following the Father’s Day flooding in 2018. There was also prolonged snowmelt flooding along the Sturgeon River which lasted through the 24th.

Flood, Baraga

When
April 12, 12:00 AM EST to April 24, 12:00 AM EST
Where
Baraga County, 2.65 mi SSW of Baraga Carlson Arpt to 2.08 mi SSE of Zeba
Cause
Heavy Rain / Snow Melt
Crop damage
$700,000
Reported by
Department of Highways
Coordinates
46.747, -88.608

Flooding impacts were reported along the Sturgeon River from the 13th into the 24th.

Flood, Gogebic

When
April 12, 12:00 AM CST to April 17, 12:00 AM CST
Where
Gogebic County, 2.04 mi WSW of Junet to 7.66 mi N of Fuller
Cause
Heavy Rain / Snow Melt
Property damage
$20 million
Reported by
Department of Highways
Coordinates
46.514, -90.242

The Gogebic County Road Commission reported numerous secondary roads and a few county roads impassable from the 13th into the 17th. Highway M-28 east of Sunday Lake in Wakefield was closed from the 16th into the 21st due to high water. Estimated countywide damages to highway infrastructure were in the millions of dollars. Governor Whitmer declared a state of emergency in Gogebic County on April 14th due to severe and widespread flooding.

Flood, Ontonagon

When
April 13, 12:00 AM EST to April 18, 2:00 PM EST
Where
Ontonagon County, 0.87 mi NNW of Ewen to 0.92 mi SSW of Ewen
Cause
Heavy Rain / Snow Melt
Property damage
$8.0 million
Reported by
Department of Highways
Coordinates
46.541, -89.288

Michigan DOT closed Highway M-28 at Ewen due to snowmelt flooding over the bridge along the South Branch of the Ontonagon River from the 13th until the 18th. Traffic was detoured via US-2 and US-45. Ontonagon County was added to the state emergency declaration by Governor Whitmer on the 21st to assist in flood recovery efforts.

Flood, Delta

When
April 13, 12:00 AM EST to April 23, 12:00 AM EST
Where
Delta County, 0.22 mi NNW of Masonville to 5.26 mi ENE of Nahma
Cause
Heavy Rain / Snow Melt
Property damage
$30,000
Reported by
Department of Highways
Coordinates
45.923, -86.983

Michigan DOT reported snowmelt flood water over US Highway 41 between 27.75 and US Highway 2 near Rapid River on the 13th. Flooding was also reported along the Sturgeon River near Nahma Junction from the 15th through the 23rd.

Flood, Iron

When
April 13, 12:00 AM CST to April 24, 12:00 AM CST
Where
Iron County, 3.13 mi NE of Michigamme Res to 6.82 mi NNW of Gibbs
Cause
Heavy Rain / Snow Melt
Property damage
$3.1 million
Reported by
Department of Highways
Coordinates
46.217, -88.182

Secondary roads were impacted by flooding along the Paint River, Iron River and other tributaries across the county. Iron County was included in a state of emergency declaration by Governor Whitmer on 4/21 to aid in flood recovery efforts.

Flood, Dickinson

When
April 13, 12:00 AM CST to April 24, 12:00 AM CST
Where
Dickinson County, 3.84 mi S of Vulcan to 0.8 mi NE of Floodwood
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Department of Highways
Coordinates
45.724, -87.874

Flooding along the Michigamme River including secondary roads and property constituted much of the flood impacts in April for Dickinson County. County Road 577 in Vulcan was also closed from the 15th into the 17th due to high water. Governor Whitmer declared a state of emergency for Dickinson County on the 21st to open up state funds to assist in flood recovery efforts.

Flood, Luce

When
April 17, 12:00 AM EST to April 25, 12:00 AM EST
Where
Luce County, 0.95 mi NNE of Newberry to 6.67 mi WNW of Dollarville
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
46.363, -85.493

A few secondary roads were closed north of Newberry due to snowmelt runoff over the roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093577, 1093599, 1093627, 1093441, 1093558, 1093570, 1093630, 1093750, 1093903.